cbsmith wrote:The radiation seemed to help. I was able to see almost back to normal . . Unfortunately I had a reaction to the withdrawal of the dexmethasone steroid which made me sick . . I’m back to a full dosage of it for the past weekend and this week for a few days before we start a slower withdrawal . . hopefully the withdrawal goes more smoothly this time.
MissMolly wrote:cbsmith wrote:The radiation seemed to help. I was able to see almost back to normal . . Unfortunately I had a reaction to the withdrawal of the dexmethasone steroid which made me sick . . I’m back to a full dosage of it for the past weekend and this week for a few days before we start a slower withdrawal . . hopefully the withdrawal goes more smoothly this time.
My brother is a long-term survivor of an aggressive grade IV glioblastoma multiforma. There are genuine miracles.
I am familiar with dexamethasone as I am dependent on corticosteroids due to Addison’s disease. The symptomatic distress that you are experiencing in coming off of dexamethasone is due to the effects of dexamethasone on the normal function of Pituitary gland and adrenal glands.
Dexamethasone’s benefits to you were in sharply reducing intracranial pressure and preserving critical brain function. Dexamethasone’s silent side effect was Pituitary suppression of ACTH (the hormone that gives instruction to the adrenal glands) and adrenal gland secretion of cortisol. Cortisol is a life-essential hormone and needed at an intracellular level by every cell in the body.
As your dose of dexamethasone is reduced/tapered, it can be challenging for the Pituitary gland to “re-boot” and regain functionality. The symptoms you feel (nausea, muscle and joint pain, overwhelming fatigue, brain fog, low blood pressure, malaise with flu-like symptoms) are indicators of low cortisol secretion and suppression of the Pituitary gland/adrenal glands. Additional stressors in life increase the need for cortisol and can then accerbate difficulties in attempting to titrate off of corticosteroids.
All to say . . . Pay attention to how you feel and what your body is telling you as you follow the titration schedule. Keep a basic written log to jot down symptoms and time of day when experienced. This can be helpful information for your MD in assessing the titration process.
Some people are not able to fully transition off of corticosteroids when used at a high dose or for a duration longer than 3-4 weeks. Some people need to be on glucocorticosteroid replacement to replace for the cortisol that the body would naturally produce when endocrine suppression persists. Discuss with your MD to have an endocrinology consultation if you continue to feel “yucky” as the dexamethasone is titrated.
Users browsing this forum: No registered users and 7 guests